Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 27, NWS Goodland, KS

April 14, 2001Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 14, 2001, 5:13 PM MDT for Wallace County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 14, 2001, 5:13 PM MDT (23:13 UTC)
Expired
Apr 14, 2001, 6:00 PM MDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Wallace County, KS

The radar

The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 5:25 PM MDTHail 0.75Wallace, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2083 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

722 
WUUS53 KGLD 142313
SVRGLD
KSC199-150000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
513 PM MDT SAT APR 14 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALLACE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 600 PM MDT

* AT 504 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF SHARON SPRINGS...MOVING
  NORTHEAST AT 20 MPH.

ANOTHER LOCATION IN THIS WARNING IS...WESKAN.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 3892 10204 3879 10188 3889 10169 3910 10176

LAMMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 1:30 PM MDT, 3 hours 43 minutes earlier.

Area forecast discussion, Apr 14, 1:30 PM MDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT SAT APR 14 2001

FORECAST CHALLENGE WILL BE TEMPERATURES THROUGHOUT THE PERIOD AND
PRECIP CHANCES/TYPE MONDAY.

IN THE UPPER LEVELS OF THE ATMOSPHERE...A SHORTWAVE WILL MOVE THROUGH
THE FLOW ALOFT TONIGHT...IGNITING SEVERE TRW JUST TO THE EAST OF THE
AREA. BEHIND THE DISTURBANCE...THE UPPER LEVEL FLOW WILL BECOME ZONAL
AND REMAIN SO THROUGH SUNDAY BEFORE SOME UPPER LEVEL RIDGING TAKES
PLACE TO OUR WEST. THIS AMPLIFICATION WEST OF THE FORECAST AREA WILL
ALLOW A STRONG COLD FRONT TO MOVE INTO THE AREA MONDAY...COOLING
TEMPERATURES SIGNIFICANTLY WHEN COMPARED TO NORMAL AND THE LAST FEW
WEEKS. IN FACT...SOME SNOW IS AGAIN POSSIBLE ACROSS THE AREA...MORE
ON THAT BELOW. WILL FOLLOW THE ETA MORE HEAVILY THIS PACKAGE...
ESPECIALLY WITH THE FRONTAL POSITION...AMOUNT OF COLD AIR AND LIMITED
PRECIP GIVEN ITS MUCH BETTER LOW LEVEL RESOLUTION. THE AVN ISNT ALL
THAT FAR BEHIND...ESP WITH THE COOLER TEMPS MON WHEN COMPARED TO
THE NGM.

TON AND SUN...NOT A WHOLE LOT TO TALK ABOUT DURING THIS TIME FRAME SO
WILL KEEP IT SHORT. IN GENERAL...HIGH PRESSURE BUILDS ACROSS THE AREA
THROUGH THE PERIOD WITH A LEE TROUGH DEVELOPING ALONG THE FRONT RANGE
LATE SUNDAY. LOWS TONIGHT GENERALLY 35 TO 40 WITH HIGHS SUN NEAR 65.

SUN NGT AND MON...COLD FRONT MOVES THROUGH THE AREA BY 12Z TUE MORN
WITH SIGNIFICANT INCREASE IN BOUNDARY LAYER MOISTURE...APPROACHING
95-100%. WILL ADD A MENTION OF FOG TO ALL ZONES AND CONFINE ANY
PRECIP MENTION (RAIN) TO THE NORTHEAST AND EASTERN CORNER OF OUR CWA
AS PROGGED BY ETA PRECIP AND STRONGEST 700-500 OMEGA WHEN A
DISTURBANCE PASSES THROUGH. FOR MONDAY...ABUNDANT MOISTURE IN PLACE
BUT DOWNWARD FORCING WOULD LIMIT ANY PRECIP TO DRIZZLE AND FLURRIES
OVER ALL BUT THE FAR SOUTHWEST CWA WHERE 850 TEMPS REMAIN ABOVE
ZERO. LOWS 35 TO 40 WITH HIGHS IN THE LOWER 40S NORTHEAST...RISING
TO NEAR 50 OVER THE SOUTHWEST CWA AHEAD OF THE FRONT. TEMPS WILL FALL
SOME DURING THE DAY AS COOLER AIR FILTERS IN.

MON NGT...AS HIGH PRESSURE AND SUBSIDENCE WORKS ITS WAY INTO THE
AREA...CLOUDS WILL DISSIPATE OVER THE NORTHEAST/EASTERN CWA BUT
REMAINED ENTRENCHED OVER THE REMAINDER OF THE AREA. SOME LIFT NOTED
ON THE 700-500 OMEGA FIELDS SUGGESTING SOME LOW POPS...ESPECIALLY
OVER THE SOUTHWEST CWA WHERE MOISTURE IS DEEPER AND LIFT IS
GREATER. WILL GO WITH MAV GUIDANCE POPS FOR THIS TIME PERIOD. LOWS
WILL BE COLDEST OVER THE NORTHEAST WHERE CLEARING IS EXPECTED. WILL
GO 25 TO 30 THERE WITH AROUND 30 SOUTHWEST CWA.

IN THE EXTENDED (TUE-SAT)...UPPER LEVEL RIDGING TAKES PLACE JUST TO
THE WEST OF THE AREA BEFORE SLOWLY MOVING JUST TO THE EAST OF THE
AREA THURSDAY AS A BROAD UPPER TROUGH MOVES ASHORE ALONG THE WEST
COAST. SOME DISAGREEMENT ARISES ON FRIDAY WITH LARGE SCALE DETAILS
BUT IN GENERAL THE UPPER TROUGH ORGANIZES A BIT OVER THE WEST COAST
SHIFTING THE FLOW PATTERN TO A SOUTHWEST DIRECTION. 12Z AVN KEEPS
CURRENT THINKING OF 00Z MRF IN PUSHING A LEE TROUGH TOWARD THE CO/KS
BORDER WEDNESDAY NIGHT. MOISTURE AT THIS POINT LOOKS TO LOW TO
WARRANT POPS SO ILL REMOVE THEM. SURFACE FRONT BEGINS ITS TREK EAST
THURSDAY WITH ANY AVAILABLE MOISTURE BEING SHUNTED EAST AHEAD OF THE
BOUNDARY. WILL GO AHEAD AND REMOVE TRW FROM FORECAST AS WELL.
REMAINDER OF FORECAST LOOKS DRY.

.GLD...NONE.

THEDE

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.